North Carolina, 2008

Drought in North Carolina, April 1 to 30, 2008

April 1 to 30, 2008 · NWS RNK · 9 events in 9 counties and zones

Rainfall helped to mitigate drought conditions across the region during the month. The trend during the month was to transition from Extreme/Severe D3/D2 categories to Severe/Moderate D2/D1 conditions.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Rainfall helped to mitigate drought conditions across the region during the month. The trend during the month was to transition from Extreme/Severe D3/D2 categories to Severe/Moderate D2/D1 conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 31, 7:57 PM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Mar 31, 7:57 PM EST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
857 PM EDT MON MAR 31 2008

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN WEDGED IN PLACE EAST OF THE MOUNTAINS
TONIGHT. A COLD FRONT WILL MOVE THROUGH THE REGION LATE TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
THE CURRENT FORECAST IS LOOKING PRETTY GOOD AS LIGHT RAIN
CONTINUES TO FALL ACROSS THE ERN 2/3 OF THE FORECAST AREA...BUT
MORE PREVALENT IN THE PIEDMONT. RADAR SHOWING LIGHT RETURNS. THE
18Z GFS APPEARS TO HAVE A BETTER HANDLE ON THIS. GIVEN THIS...I
REDUCED POPS IN THE WEST OVERNIGHT TO SLIGHT CHANCE TO NONE. FOG
WILL BE AN ISSUE IN SPOTS...AS IT IS CURRENTLY DENSE IN PORTIONS
OF THE NEW RIVER VALLEY AND HIGH COUNTRY OF NC. CLOUD COVER WILL
BE BKN TO OVC OVERNIGHT. THINK THE DENSE FOG WILL BE PATCHY TO
LOCALLY DENSE...AND WILL NOT ISSUE AN ADVISORY AT THIS POINT.
CURRENT TEMPS RUNNING WARMER THAN FORECAST...AND MADE EVENING
ADJUSTMENTS TO THAT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
THE COUNTY WARNING AREA SHOULD BE COMPLETELY IN THE WARM SECTOR BY
18Z TUESDAY. BY THEN THE LIFTED INDEX VALUES IN THE PIEDMONT WILL BE
CLOSER TO ZERO...UNSTABLE ENOUGH TO A CHANCE OF THUNDER IN THE
FORECAST FOR TUESDAY AFTERNOON EAST OF THE BLUE RIDGE.

THE LOW LEVEL JET INCREASES INTO THE 40 TO 60 KNOT RANGE AHEAD OF
THE COLD FRONT. THIS BRINGS 850 MB TEMPERATURES TO AROUND +10 ON
TUESDAY. NORMALLY WOULD GO WARMER THAN GUIDANCE FOR MAXIMUM
TEMPERATURES BUT WITH ALL THE CLOUDS AND SHOWERS WILL STAY CLOSE TO
MAV NUMBERS. TAPER OFF POPS FROM NORTHWEST TO SOUTHEAST TUESDAY NIGHT.
PLAY LOWS FROM MID 30S IN THE NORTHWEST TO AROUND 50 IN THE SOUTHEAST.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
HIGH PRESSURE WILL MOVE ACROSS THE OHIO VALLEY WEDNESDAY...
EVENTUALLY STRENGTHENING AND SETTING UP ALONG SOUTHERN NEW ENGLAND.
THIS WILL RESULT IN ANOTHER COOL WEDGE EVENT ON THURSDAY. ADDED A
LIGHT CHANCE OF RAIN TO THE SOUTHWEST WEDNESDAY NIGHT. LOWERED
HIGH TEMPERATURES THURSDAY...PLAYED IT ON COOL SIDE WITH THE
AFOREMENTIONED WEDGE. ELECTED TO GO WITH CHC POPS FOR RAIN ON
THURSDAY. ANOTHER COLD FRONT ARRIVES LATER FRIDAY WITH RAIN.
POSTED THE HIGHEST POPS IN THE WEST FOR FRIDAY. POLAR VORTEX DIVES
INTO JAMES BAY BY THE END OF NEXT WEEKEND. QUESTION ON THE
STRENGTH OF THE TROF AND WHETHER WAVE FORMS ON THE FRONT. ADDED
LIGHT POPS IN THE WEST ON SUNDAY NIGHT AND MONDAY.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
LOOK FOR PERIODS OF LIFR/VLIFR FOG TONIGHT AT ROA/LYH/DAN WITH
ERODING WEDGE OF COOL AIR AT THE SFC. THERE WILL ALSO BE SOME
LIGHT RAIN AND DRZL OVERNIGHT IN THE EAST. IN THE WEST...VFR/MVFR
CIGS AND FOG WHERE WEDGE IS LESS OF A FACTOR. LOW LEVEL WIND SHEAR
COULD BECOME AN ISSUE TONIGHT WITH LIGHT WINDS AT THE SFC QUICKLY
BECOMING SW AT 25 TO 30 KTS...BUT SHEAR LIKELY BELOW CRITERIA.

A BAND OF SHOWERS WILL MOVE INTO THE WEST DURING THE MID MORNING
HOURS AND MOVE INTO THE PIEDMONT DURING THE EARLY AFTERNOON. THE
BAND COULD CONTAIN ISOLATED THUNDERSTORM CELLS...ESP IN THE EAST.
SKIES WILL PROBABLY BREAK OUT TO VFR IN THE WAKE OF THIS BAND WITH
SOUTHWEST WINDS BECOMING GUSTY.

A COLD FRONT WILL CROSS THROUGH THE AREA ON TUESDAY NIGHT WITH
ANOTHER BAND OF SHOWERS AND POSSIBLE TSTMS APPROACHING THE WEST
TOWARD 00Z...THEN LIKELY DIMINISHING AS IT MOVES THRU THE WEST
AFTER 00Z.  THE HIGH THAT BUILDS IN BEHIND THE FRONT WILL FORM
ANOTHER WEDGE TYPE SURFACE PATTERN WEDNESDAY NIGHT AND THURSDAY
WITH WIDESPREAD IFR TO LIFR CONDITIONS DUE TO LOW CLOUDS...FOG AND
RAIN POSSIBLE THURSDAY. THE THREAT OF LOWER CIGS AND VSBYS WILL
REMAIN INTO THE WEEKEND.

&&

.CLIMATE...
DUE TO THE WARM TEMPERATURES THIS SPRING...THE GROWING SEASON HAS
STARTED EARLY THIS YEAR. IN COORDINATION WITH SURROUNDING OFFICES
AND AGRICULTURE AGENCIES IN THE REGION...NWS BLACKSBURG WILL BE STARTING
THE FROST-FREEZING PROGRAM 10 DAYS EARLIER THIS YEAR.

FOR THE FOOTHILLS AND PIEDMONT COUNTIES OF SW VA/NW NC...THE FROST
FREEZE PROGRAM WILL START APRIL 5TH. THE SOUTHERN SHENANDOAH
VALLEY EAST TO LYNCHBURG...THE PROGRAM BEGINS APRIL 15TH. ACROSS
THE MOUNTAINS...START DATE WILL BE APRIL 25TH.
IF FREEZING TEMPERATURES OR FROST CONDITIONS ARE EXPECTED AFTER
THESE DATES FOR A SPECIFIC LOCATION...A FREEZE WARNING OR FROST
ADVISORY WILL BE ISSUED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM/WP
NEAR TERM...AMS/WP
SHORT TERM...AMS/KK/PM
LONG TERM...KK/KM
AVIATION...AMS/JS
CLIMATE...
Hazardous weather outlook, Mar 31, 3:15 AM EST, 20 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 AM EDT MON MAR 31 2008

VAZ020-024-035-010815-
BATH-ROCKBRIDGE-AMHERST-
415 AM EDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THIS MORNING...IN THE HIGHEST ELEVATIONS...TEMPERATURES WILL BE
AROUND FREEZING. THIS WILL RESULT IN FREEZING DRIZZLE ALONG THE
MOUNTAIN RIDGES...COATING THE TREES WITH A GLAZE OF ICE. CONCERN
IS FOR ELEVATIONS ABOVE ABOUT 2800 FEET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ007-009>019-022-023-032>034-043>047-058-059-
WVZ042>045-010815-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-PATRICK-FRANKLIN-
BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
415 AM EDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Ashe

When
April 1, 12:00 AM EST to April 8, 6:59 AM EST
Where
Ashe forecast zone
Reported by
Other Federal Agency
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

Most of the county began the month in a Severe Drought (D2). On the morning of the 8th, the drought category was decreased to Moderate (D1).

Drought, Caswell

When
April 1, 12:00 AM EST to April 22, 6:59 AM EST
Where
Caswell forecast zone
Reported by
Other Federal Agency
Coordinates
36.393, -79.334 (the zone’s center; the record gives no point)

The southern quarter of the county began the month in an Extreme (D3) drought with the remainder of the county under a Severe (D2) drought. On April 8, drought conditions were improved so that now the southern half of the county was under a Severe (D2) drought while the rest of the county was under a Moderate (D1) drought. On the 22nd, conditions were upgraded again so that now the entire county was under a Moderate (D1) drought.

Drought, Rockingham

When
April 1, 12:00 AM EST to April 22, 6:59 AM EST
Where
Rockingham forecast zone
Reported by
Other Federal Agency
Coordinates
36.396, -79.775 (the zone’s center; the record gives no point)

The far southeast corner of the county began the month in an Extreme (D3) drought with the remainder of the county under a Severe (D2) drought. On April 8, drought conditions were improved so that now the southeast part of the county was under a Severe (D2) drought while the rest of the county was under a Moderate (D1) drought. On the 22nd, the entire county was under a Moderate (D1) drought.

Drought, Stokes

When
April 1, 12:00 AM EST to April 8, 6:59 AM EST
Where
Stokes forecast zone
Reported by
Other Federal Agency
Coordinates
36.402, -80.240 (the zone’s center; the record gives no point)

Most of the county began the month in a Severe Drought (D2). On the morning of the 8th, the drought category was decreased to Moderate (D1).

Drought, Surry

When
April 1, 12:00 AM EST to April 8, 6:59 AM EST
Where
Surry forecast zone
Reported by
Other Federal Agency
Coordinates
36.415, -80.687 (the zone’s center; the record gives no point)

The southeast corner of the county began the month under a Severe (D2) drought. By the morning of the 1st, the Severe (D2) drought had been expanded to include most of the county. On the 8th, drought conditions improved so that all the county was only under a Moderate (D1) drought.

Drought, Watauga

When
April 1, 12:00 AM EST to April 8, 6:59 AM EST
Where
Watauga forecast zone
Reported by
Other Federal Agency
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

Most of the county began the month under a Severe (D2) drought. On the morning of the 8th, the drought conditions were improved to Moderate (D1) levels.

Drought, Wilkes

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Wilkes forecast zone
Reported by
Other Federal Agency
Coordinates
36.206, -81.163 (the zone’s center; the record gives no point)

The southern third of the county started the month under a Severe (D2) drought. By the morning of the 1st, the Severe (D2) drought had expanded north to include the entire county. On the 8th, conditions improved a little across the county with only the southern third of the county under a Severe (D2) drought with the rest of the county having a Moderate (D1) drought. This level of drought severity continued through the end of the month.

Drought, Yadkin

When
April 1, 12:00 AM EST to April 30, 11:59 PM EST
Where
Yadkin forecast zone
Reported by
Other Federal Agency
Coordinates
36.161, -80.665 (the zone’s center; the record gives no point)

The county began the month with the far southeast corner of the county under an Extreme (D3) drought and the rest of the county under a Severe (D2) drought. On the 8th, conditions improved so that only the southern half of the county was under a Severe (D2) drought with the rest of the county having a Moderate (D1) drought. This level of drought severity continued until the end of the month.

Drought, Alleghany

When
April 1, 7:00 AM EST to April 8, 6:59 AM EST
Where
Alleghany forecast zone
Reported by
Other Federal Agency
Coordinates
36.491, -81.127 (the zone’s center; the record gives no point)

The county began the month only at the Moderate (D1) category of drought severity, but increased the morning of the 1st to the Severe (D2) category in the southern part of the county. It remained only at this level one week before falling again to the Moderate (D1) level on the 8th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93304, 93306, 93307, 93309, 93310, 93312, 93313, 93315, 93303.